Rational associahedra and noncrossing partitions

Drew Armstrong, Brendon Rhoades, Nathan Williams

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Each positive rational number x>0 can be written uniquely as x = a / (b - a) for coprime positive integers 0<a<b. We will identify x with the pair (a,b). In this paper we define for each positive rational x>0 a simplicial complex Ass(x)=Ass(a, b) called the rational associahedron. It is a pure simplicial complex of dimension a-2, and its maximal faces are counted by the rational Catalan number. The cases (a, b)=(n, n+1) and (a, b)=(n, kn+1) recover the classical associahedron and its "Fuss-Catalan" generalization studied by Athanasiadis-Tzanaki and Fomin-Reading. We prove that Ass(a, b) is shellable and give nice product formulas for its h-vector (the rational Narayana numbers) and f-vector (the rational Kirkman numbers). We define Ass(a, b) via rational Dyck paths: lattice paths from (0, 0) to (b, a) staying above the line. We also use rational Dyck paths to define a rational generalization of noncrossing perfect matchings of [2n]. In the case (a, b)=(n, mn+1), our construction produces the noncrossing partitions of [(m + 1) n] in which each block has size m + 1.

Original languageEnglish (US)
JournalElectronic Journal of Combinatorics
Volume20
Issue number3
StatePublished - Sep 26 2013

Fingerprint

Noncrossing Partitions
Partitions (building)
Dyck Paths
Simplicial Complex
Narayana numbers
H-vector
F-vector
Lattice Paths
Catalan number
Product formula
Coprime
Perfect Matching
Face
Integer
Line

Keywords

  • Associahedron
  • Catalan number
  • Lattice path
  • Noncrossing partition

ASJC Scopus subject areas

  • Geometry and Topology
  • Theoretical Computer Science
  • Computational Theory and Mathematics

Cite this

Rational associahedra and noncrossing partitions. / Armstrong, Drew; Rhoades, Brendon; Williams, Nathan.

In: Electronic Journal of Combinatorics, Vol. 20, No. 3, 26.09.2013.

Research output: Contribution to journalArticle

Armstrong, Drew ; Rhoades, Brendon ; Williams, Nathan. / Rational associahedra and noncrossing partitions. In: Electronic Journal of Combinatorics. 2013 ; Vol. 20, No. 3.
@article{de4a4d0fcd1941dfb18b327fef056aa9,
title = "Rational associahedra and noncrossing partitions",
abstract = "Each positive rational number x>0 can be written uniquely as x = a / (b - a) for coprime positive integers 00 a simplicial complex Ass(x)=Ass(a, b) called the rational associahedron. It is a pure simplicial complex of dimension a-2, and its maximal faces are counted by the rational Catalan number. The cases (a, b)=(n, n+1) and (a, b)=(n, kn+1) recover the classical associahedron and its {"}Fuss-Catalan{"} generalization studied by Athanasiadis-Tzanaki and Fomin-Reading. We prove that Ass(a, b) is shellable and give nice product formulas for its h-vector (the rational Narayana numbers) and f-vector (the rational Kirkman numbers). We define Ass(a, b) via rational Dyck paths: lattice paths from (0, 0) to (b, a) staying above the line. We also use rational Dyck paths to define a rational generalization of noncrossing perfect matchings of [2n]. In the case (a, b)=(n, mn+1), our construction produces the noncrossing partitions of [(m + 1) n] in which each block has size m + 1.",
keywords = "Associahedron, Catalan number, Lattice path, Noncrossing partition",
author = "Drew Armstrong and Brendon Rhoades and Nathan Williams",
year = "2013",
month = "9",
day = "26",
language = "English (US)",
volume = "20",
journal = "Electronic Journal of Combinatorics",
issn = "1077-8926",
publisher = "Electronic Journal of Combinatorics",
number = "3",

}

TY - JOUR

T1 - Rational associahedra and noncrossing partitions

AU - Armstrong, Drew

AU - Rhoades, Brendon

AU - Williams, Nathan

PY - 2013/9/26

Y1 - 2013/9/26

N2 - Each positive rational number x>0 can be written uniquely as x = a / (b - a) for coprime positive integers 00 a simplicial complex Ass(x)=Ass(a, b) called the rational associahedron. It is a pure simplicial complex of dimension a-2, and its maximal faces are counted by the rational Catalan number. The cases (a, b)=(n, n+1) and (a, b)=(n, kn+1) recover the classical associahedron and its "Fuss-Catalan" generalization studied by Athanasiadis-Tzanaki and Fomin-Reading. We prove that Ass(a, b) is shellable and give nice product formulas for its h-vector (the rational Narayana numbers) and f-vector (the rational Kirkman numbers). We define Ass(a, b) via rational Dyck paths: lattice paths from (0, 0) to (b, a) staying above the line. We also use rational Dyck paths to define a rational generalization of noncrossing perfect matchings of [2n]. In the case (a, b)=(n, mn+1), our construction produces the noncrossing partitions of [(m + 1) n] in which each block has size m + 1.

AB - Each positive rational number x>0 can be written uniquely as x = a / (b - a) for coprime positive integers 00 a simplicial complex Ass(x)=Ass(a, b) called the rational associahedron. It is a pure simplicial complex of dimension a-2, and its maximal faces are counted by the rational Catalan number. The cases (a, b)=(n, n+1) and (a, b)=(n, kn+1) recover the classical associahedron and its "Fuss-Catalan" generalization studied by Athanasiadis-Tzanaki and Fomin-Reading. We prove that Ass(a, b) is shellable and give nice product formulas for its h-vector (the rational Narayana numbers) and f-vector (the rational Kirkman numbers). We define Ass(a, b) via rational Dyck paths: lattice paths from (0, 0) to (b, a) staying above the line. We also use rational Dyck paths to define a rational generalization of noncrossing perfect matchings of [2n]. In the case (a, b)=(n, mn+1), our construction produces the noncrossing partitions of [(m + 1) n] in which each block has size m + 1.

KW - Associahedron

KW - Catalan number

KW - Lattice path

KW - Noncrossing partition

UR - http://www.scopus.com/inward/record.url?scp=84884685928&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84884685928&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84884685928

VL - 20

JO - Electronic Journal of Combinatorics

JF - Electronic Journal of Combinatorics

SN - 1077-8926

IS - 3

ER -